Iowa, 2002

Hail and Damaging Winds in Iowa, April 24, 2002

April 24, 2002 · NWS DMX · 11 events in 5 counties and zones

An unseasonably strong cold front approached Iowa from the northwest during the early morning hours of the 24th. Southerly winds ahead of the front drew moisture north from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unseasonably strong cold front approached Iowa from the northwest during the early morning hours of the 24th. Southerly winds ahead of the front drew moisture north from the Gulf of Mexico. Surface dew point temperatures rose into the mid 50s to around 60. The atmosphere became unstable as a result, however a cap was in place aloft limiting convection through most of the night. Elevated convection took place just behind the cold front shortly before sunrise in northwest Iowa. Some of the storms became severe. Much of the severe weather occurred from west central Iowa into the south central counties. An old warm frontal boundary was in place from northwest into south central Iowa. This boundary enhanced the convection. Much of the severe weather was in the form of hail. High winds were reported in Monroe and Mahaska County from one of the stronger clusters of storms. A semi-tractortrailer truck was blown of of U.S. Highway 63 five miles south of Cedar in Mahaska County. Another semi-tractortrailer truck was blown off of Highway 63 just north of Eddyville in Mahaska County. The storms continued to intensify as the heating of the day took place, however they moved east of the Des Moines CWA by that time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 12:40 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 24, 12:40 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT WED APR 24 2002

SHORT TERM...
TWO FINE LINES SHOWING UP ON FSD RADAR WITH PREFRONTAL TROF
APPROACHING KOTG AND KORC, WITH COLD FRONT ABOUT THROUGH KFSD TO
KODX.  MOISTURE CONVERGENCE HAS BEEN INCREASING ALONG THE FRONT,
AIDED BY VERY LARGE PRESSURE RISES IMMEDIATELY BEHIND FROPA ON THE
ORDER OF +9 MB/3HR.  TRIPLE POINT AREA (TROF/COLD FRONT/WARM FRONT)
NEAR KSUX IS WHERE I WOULD EXPECT BEST CHANCE OF INITIATION NEXT 1-2
HRS, WITH LINE LIKELY FILLING IN FAST OVER NEBRASKA SHORTLY AFTER.
CORFIDI VECTORS AND WEAK WARM FRONT THAT STRETCHES INTO NORTHERN MO
WOULD TEND TO LEAD LINEAR MCS IN THIS DIRECTION AFFECTING MAINLY SW
AND SC IA THIS MORNING.  THE META UPPER DIVERGENCE BULLSEYE IS ALSO
ALONG THIS ZONE, WITH WEAKER FORCING FURTHER NE.  LOW AND MID LEVEL
SR-INFLOW WILL BE ENHANCED AS MCS TRACKS SE, WITH SEVERE THREAT
INCREASING AS LINE EVOLVES INTO SOUTHERN IA AND NORTHERN MO AS
HIGHER CAPE VALUES ARE INGESTED.  WIND THREAT SEEMS PRETTY DECENT
GIVEN RATHER HIGH DCAPES OVER 1000 J/KG AND HODOGRAPHS BECOMING MORE
UNIDIRECTIONAL.  AFTER FRONT PASSES, THERE SHOULD BE A BRIEF SPIKE
IN WIND SPEEDS, THEN A SECONDARY INCREASE THIS AFTERNOON WHEN STRONG
DOWNWARD MOTION AND 100KT 500 MB JET MOVES INTO THE STATE.  STRONG
PRESSURE GRADIENT ALONG WITH JET POSITION AND STRONG DNVA,
ESPECIALLY IN NORTHERN IA, LEAD ME TO ISSUE A WIND ADVISORY FOR THIS
AFTERNOON.

LONGER TERM...
NOT MUCH CHANGE REQUIRED TO REST OF FORECAST PACKAGE.  WINDS WILL
SUBSIDE TONIGHT WITH CLEARING SKIES AS RIDGE BUILDS INTO THE
REGION.  COLD NIGHTS AHEAD WITH UPPER 20S TO LOWER 30S. DRY NW FLOW
WILL MAINTAIN DRY WEATHER THURSDAY WITH MOS TEMPS LOOKING ON
TARGET.  QUESTION LIES ON BEGINNING OF ISENTROPIC LIFT AND PRECIP
FRIDAY.  WILL MAINTAIN RAIN CHANCES ON FRIDAY GIVEN SOLID ISENTROPIC
ASCENT AND MOISTURE TRANSPORT.  AVN RUN IS CONSISTENT ON A SURFACE
LOW TRACK THROUGH SOUTHERN INTO EASTERN IA.  SYNOPTIC PATTERN AND
WIND FIELDS STRIKE ME AS SIMILAR TO MINI-SUPERCELL TYPE EVENTS IN
APRIL 99 AND 01. SATURDAY COULD BE QUITE BUSY IF DRY SLOT AND WARM
SECTOR CAN WORK INTO SOUTHERN IA AS ADVERTISED.   QUITE A BIT OF DEF
ZONE RAINFALL LOOKS GOOD FOR NORTHERN IA.

.DSM...WIND ADVISORY THIS AFTERNOON ALL OF CWA.

KULA

In the hours before

Special weather statement, Apr 24, 3:48 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CDT WED APR 24 2002

.A LINE OF STRONG THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG A
COLD FRONT AS IT MOVES SOUTHEAST THROUGH IOWA.  THE FRONT EARLY THIS
MORNING EXTENDED FROM NEAR SPENCER THROUGH COUNCIL BLUFFS...BUT WILL
MAKE PROGRESS INTO EASTERN IOWA BEFORE MIDDAY.  THIS LINE OF
THUNDERSTORMS WILL LIKELY INTENSIFY AS HEATING TAKES PLACE THIS
MORNING AHEAD OF THE COLD FRONT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-251100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
448 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT THIS AFTERNOON...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY.

THUNDERSTORMS
  TORNADO                      LOW              THROUGH 10 AM.
  DAMAGING WINDS (58+ MPH)     LOW              THROUGH 10 AM.
  LARGE HAIL (3/4+)           LOW              THROUGH 10 AM.
  FLASH FLOODING               NONE.

STRONG WIND                    MODERATE.        THIS AFTERNOON.
 (30+ OR GUSTS 45-57 MPH)

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW.
  TONIGHT... NONE.
  THURSDAY... NONE.

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-251100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
448 AM CDT WED APR 24 2002

...WIND ADVISORY IN EFFECT THIS AFTERNOON...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT OR THURSDAY.

THUNDERSTORMS
  TORNADO                      LOW              7 AM THROUGH NOON.
  DAMAGING WINDS (58+ MPH)     LOW              7 AM THROUGH NOON.
  LARGE HAIL (3/4+)           LOW              7 AM THROUGH NOON.
  FLASH FLOODING               NONE.

STRONG WIND                    MODERATE.        THIS AFTERNOON.
 (30+ OR GUSTS 45-57 MPH)

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW.
  TONIGHT... NONE.
  THURSDAY... NONE.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
April 24, 6:23 AM CST
Where
Pocahontas County, Fonda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -94.833

Hail, Pocahontas

When
April 24, 6:30 AM CST
Where
Pocahontas County, Fonda
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -94.833

Hail, Pocahontas

When
April 24, 6:32 AM CST
Where
Pocahontas County, Fonda
Measured
1.25 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -94.833

Thunderstorm Wind, Wapello

When
April 24, 9:45 AM CST
Where
Wapello County, 2 mi N of Eddyville
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.200, -92.633

Thunderstorm Wind, Monroe

When
April 24, 9:51 AM CST
Where
Monroe County, Albia
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.033, -92.817

Thunderstorm Wind, Appanoose

When
April 24, 9:55 AM CST
Where
Appanoose County, Moravia
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.883, -92.883

Thunderstorm Wind, Mahaska

When
April 24, 9:56 AM CST
Where
Mahaska County, 5 mi SW of Cedar
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -92.600

Hail, Mahaska

When
April 24, 9:57 AM CST
Where
Mahaska County, 5 mi SW of Cedar
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -92.600

Hail, Wapello

When
April 24, 10:01 AM CST
Where
Wapello County, Eddyville
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -92.633

Thunderstorm Wind, Monroe

When
April 24, 10:05 AM CST
Where
Monroe County, 8 mi NE of Albia
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -92.700

Hail, Wapello

When
April 24, 10:24 AM CST
Where
Wapello County, 1 mi W of Ottumwa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284373, 5284374, 5284375, 5284382, 5284376, 5284383, 5284377, 5284378, 5284379, 5284380, 5284381.